Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 148, NWS Mobile, AL

April 26, 1997Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 26, 1997, 1:15 AM CDT for Perry County, Wayne County, Mississippi. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1997, 1:15 AM CDT (06:15 UTC)
Expired
Apr 26, 1997, 2:15 AM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 1:20 AM CDTThunderstorm Wind 50Richton, MSSeveral trees and power lines were blown down in and around Richton.
Apr 26, 2:05 AM CDTThunderstorm Wind 50Waynesboro, MSSeveral trees were blown down just east of Waynesboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS1 KMOB 260616 RRA
SVRMOB
MSC111-153-260715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
115 AM CDT SAT APR 26 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY...WAYNE COUNTY
 
AT 115 AM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM OVER NORTHERN PERRY COUNTY MOVING NORTHEAST AT 30 MPH. THIS
THUNDERSTORM WILL AFFECT RICHTON BY 115 AM AND WAYNESBORO BY 210 AM AND
PRODUCE DIME SIZE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:44 PM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Apr 25, 2:44 PM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
243 PM CDT FRI APR 25 1997

MUCH TO DISCUSS THIS GO AROUND. VIGOROUS UPPER TROF SPINNING ACRS SW
STATES AND SFC RDG OF HI PRESSURE SPILLING INTO SE STATES THRU PD WL
SET THE STAGE FOR ALL KINDS OF INTERESTING WX FM WINDS TO PCPN.
SATELLITE TRENDS SHOW UPPER LOW PIN-WHEELING TO THE SW ACRS 4-CRNRS.
THIS SWRD MOVG TREND WL CONT AS 100 KT H3 JET DIGS SWRD AND DEEPENS
IT FURTHER INTO OLD MX.  ETA LOOKS TO HAVE BEST HANDLE ON THIS WITH
NGM NOT FAR BEHIND THO NOT AS FAR S.  TROF WL THEN ELONGATE ACRS SRN
PLAINS...WITH UPPER DIVERGENCE ESTABLISHING ITSELF OVR FA THRU PD.
SFC WAVE THEN DVLPS ALG SE TX COAST AND TRACKS INTO SRN LA LATTER
HALF OF PD. DEEPENING UPR LOW WL ALLOW SIGNIFICANT SHEARING FOR
ACTIVE NW GULF CNVTV EVENT SPREADING INTO RGN SAT AFTN INTO SUN.
HWVR...SE STATES MID LVL RDGG WILL BE RATHER STG AND AS TSTMS EJECT
INTO LWR MS VLY...AWAY FM PARENT LOW...WEAKENING LOOKS TO TAKE PLACE.
HWVR...ENUF UPPER SUPPORT AND INCRG MOISTURE LOOKS TO BE AVBL FOR
POSSIBLE +RA EVENT FOR THE WEEKEND.  LATER MODEL RUNS SHUD SHED LITE
ON THIS POSSIBILITY. FOR THE SHORT TERM...RADAR TRENDS SHOW INCR IN
DVLPMT OFFSHORE APPROACHING COAST BY LATE AFTN/ERY EVENING IF HOLDS
TOGETHER.  VWP PROFILES SHOW SHALLOW EASTERLY FETCH WITH SW MID LVL
FLOW RIDING UP I295/300 SFC TO ENHANCE PCPN.  WILL FAVOR FAN POPS OVR
FWC TO ACCOUNT FOR EMBEDDED S/W'S INTERACTIONS AND WL TWEEK TMPS WITH
CLDS/SHWRS/STMS IN AREA THRU PD. THANKS BHM FOR COORD.

DAUPHIN ISLAND REGATTA PARTICIPANTS WILL HAVE CHALLENGING AND
DIFFICULT SAILING WX...TO SAY THE LEAST...IN STORE SATURDAY AS
TIGHTENING GRADIENT FM S TX LOW AND SE STATES SFC RDG WILL INCR
ONSHORE FLOW FM 20-25 KTS AND SEAS 5 TO 7 FEET POSSIBLE.  SUGGEST
CONTG SCA'S.

MOB 57/76/65/76 5784  PNS 58/76/66/76 5784
DTS 60/76/65/76 5784  EVR 54/75/63/74 5784 10

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.